Labetalol hepatotoxicity - Tips from Other Journals

Date: Dec, 1990

Labetalol has been implicated as the cause of a fatal case of hepatocellular necrosis. Although labetalol is known to be associated with reversible liver enzyme elevations, cholestasis and jaundice, serious hepatocellular disease has not been previously reported. Clark and associates reviewed reports of possible labetalol hepatotoxicity sent to the U. S. Food and Drug Administration.

Eleven reports satisfied the case definition for labetalol-induced hepatotoxicity. The average age of patients was 56 years. Seventy-three percent were white, the remainder were black. Women far outnumbered men. All were receiving labetalol in the recommended dosage range; the average daily dosage was 285 mg (range: 50 to 600 mg). The median interval between the start of therapy and the development of hepatotoxicity was 60 days (range: 21 to 189 days). Three patients died, one after liver transplantation. The remaining patients eventually recovered.

Follow-up interviews with the reporting physicians were conducted. Physicians were asked about the timing and duration of other drug exposures, laboratory results and the patient's history (for example, alcohol use). Other viral, toxic or drug-induced causes of hepatocellular damage were excluded. Five microscopic specimens were available, and all five demonstrated severe hepatocellular necrosis. In one patient, the pattern of injury was typical of chronic active hepatitis.

The clinical presentation of these patients is compatible with a metabolic idiosyncracy, but the pathogenesis of this type of labetalol hepatotoxicity remains to be definitively resolved. (Annals of internal Medicine, August 1, 1990, vol. 113, p. 210.)

COPYRIGHT 1990 American Academy of Family PhysiciansCOPYRIGHT 2004 Gale Group

 
© 2006, DrPlace.com, All Rights Reserved.